You are here:Home/Blog/Female fitness/My nexplanon contraceptive implant caused crazy symptoms after 2 years...
Firstly, I am not a doctor, I have no medical qualifications, this does not constitute medical advice.
I thought I’d write a quick blog post about this topic as it is something that caused me great anguish and uncertainty for a few months of my life. I also distinctly remember there being very little informative or conclusive advice and so if this post helps even just one woman I’ll feel it was worth it.
Like many women my age I have the contraceptive implant. Firstly, I started with the Implanon, and then I was switched to the Nexplanon sometime in 2014. The Nexplanon was my fourth implant, so I was no stranger to the general side effects and pretty much clued up on how this contraception works.
However, 2 years in to my Nexplanon implant and completely out of the blue I started to get some really crazy side effects that I’d never had before with any of my previous implants:
Acne and dry skin
Excessively swollen sore breasts
Heavy period and spotting (I’m a lucky one who’d been period free)
Phantom pregnancy symptoms
The most worrying side effect though was my mood, there was one occasion where I was crying absolutely inconsolably to my sister on the phone. There was nothing wrong, my life is and was great, I just felt so so heart-achingly sad and depressed and I could not explain it.
I read what felt like the entire internet, clinical studies, the pharma guidelines, everything. And nothing said that you should expect symptoms later on in the product life cycle. I went to a doctor who dismissed me outright “the implant doesn’t run out before 3 years”.
I continued on with it, until I literally couldn’t take it any longer, at one point I even wanted to cut it out of my own arm! That’s how seriously awful it made me feel.
Getting the implant replaced early
I believe – though may be wrong – the NHS prefer not to allow early removal of the implant due to the cost of this medication. I personally believe this may be a contributing factor to the previous doctor’s straight out dismissal of my symptoms.
I went to a different doctor and explained how I was feeling and thankfully she took note of the seriousness of my situation – particularly the mental state that I was enduring.
Even though I was having really bad symptoms at that time I decided that the implant was still the best contraception for me and booked in to get it replaced early. When the Nexplanon is well behaved I think it works really well for me, and particularly well at keeping me childless… which right now is pretty important!
I was hedging my bets that the reduction in hormone being released by the implant (see chart) was causing my hormonal system to try and level itself.
Thankfully that theory seemed to check out as within two weeks of getting it replaced all my symptoms had gone and I was back to my normal level self!
So if you are having symptoms on the Nexplanon after 2 years or perhaps even only 1 year, it may be that the hormone level has dropped as such to cause your body to natural attempt to regulate itself (that’s my hypothesis anyhow!).
What should you do next?
I get a lot of comments on this post about what to do if you are feeling this way so here is some general advice:
Don’t panic, as you can see a lot of other women are going through this too so you are not alone!
Make a list of your symptoms and if you can dates/times that they are better or worse
Download a health tracking app like Clue to help you keep track of when you are bleeding and experiencing symptoms
If you think your hormones are out of whack consider getting some private blood tests done – nowadays you can get these online for a reasonable price – have a look at Medichecks and think about having one of the female hormone blood panels
Make an appointment at your doctors and take all of your evidence with you